08 July, 2011
Multi-Vitamins & Stomach Pain
Multivitamins are nutritional supplement products that combine a number of types of vitamins into a single form, such as a pill or tablet. In addition to vitamins, multivitamin supplements also often contain various assortments of minerals. While multivitamins themselves do not commonly cause stomach pain or upset, products that contain minerals can trigger these symptoms.
Multivitamin products can contain a wide range of specific vitamins, as well as a range of minerals, according to PDR Health. You may benefit from particular multivitamin formulations if you have known deficiencies of certain vitamins or minerals, or if you follow a vegetarian or vegan diet that restricts your access to animal-based vitamin sources. Additional potential reasons for multivitamin supplementation include the presence of illnesses that suppress your normal appetite and use of medications that alter your body’s ability to absorb the nutrient content in your food. Pregnant women also commonly use multivitamin formulas specifically designed to promote prenatal health.
Multivitamins Without Minerals
Multivitamins that contain only vitamins do not typically produce stomach upset or any other side effects, according to Drugs.com. However, in some cases, you may develop an allergic reaction to a specific multivitamin formulation. Potential signs of a reaction include breathing difficulties, chest tightness, hives, itching, rash and swelling centered in your tongue, mouth, lips or face. Contact your doctor immediately if you experience any degree of allergic reaction while using a multivitamin product.
In addition to the potential for allergic reactions, use of multivitamins that contain iron can trigger minor stomach upset, as well as nausea, vomiting, constipation, diarrhea and discolored or dark stools, Drugs.com says. If stomach upset or other symptoms bother you or occur regularly, ask your doctor for advice. In some cases, use of iron-containing multivitamins can also trigger more serious side effects, including stomach pain, stomach cramping, tarry or black stools, bloody vomit and persistent vomiting, diarrhea or nausea. If you experience any form of these effects, get medical attention immediately.
Prenatal multivitamins can contain a number of minerals, including iron, magnesium, calcium, zinc and potassium, according to Cigna.com. These minerals can trigger symptoms that include stomach bleeding, increases in urine output, confusion, abnormal heartbeat, muscle weakness and staining of your teeth. If you take too much of a prenatal multivitamin, you can potentially develop symptoms that include stomach pain, constipation, diarrhea, vomiting, nausea, severe back pain, bloody urine and joint or muscle pain. Excessive consumption of prenatal multivitamins can also harm the health of your developing child.
Talk to your doctor before using a multivitamin if you have any serious, chronic medical conditions, according to PDR Health. Follow the directions on any product you purchase, and consult your doctor for additional advice if necessary. If you take prenatal multivitamins, strictly avoid taking more vitamins than your doctor recommends. Report any unusual reactions and seek help immediately if you have symptoms of a vitamin overdose.
- GreenApple78/iStock/Getty Images